×

The sum and difference of two lognormal random variables. (English) Zbl 1260.60018

Summary: We present a new unified approach to model the dynamics of both the sum and difference of two correlated lognormal stochastic variables. By the Lie-Trotter operator splitting method, both the sum and difference are shown to follow a shifted lognormal stochastic process, and approximate probability distributions are determined in closed form. Illustrative numerical examples are presented to demonstrate the validity and accuracy of these approximate distributions. In terms of the approximate probability distributions, we have also obtained an analytical series expansion of the exact solutions, which can allow us to improve the approximation in a systematic manner. Moreover, we believe that this new approach can be extended to study both (1) the algebraic sum of \(N\) lognormals and (2) the sum and difference of other correlated stochastic processes, for example, two correlated constant-elasticity-of-variance processes, two correlated CIR processes, or two correlated lognormal processes with mean-reversion.

MSC:

60E05 Probability distributions: general theory
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] L. Fenton, “The sum of lognormal probability distributions in scatter transmission systems,” IRE Transactions on Communications Systems, vol. 8, no. 1, pp. 57-67, 1960.
[2] J. I. Naus, “The distribution of the logarithm of the sum of two lognormal variates,” Journal of the American Statistical Association, vol. 64, no. 326, pp. 655-659, 1969. · Zbl 0176.49105
[3] M. A. Hamdan, “The logarithm of the sum of two correlated lognormal variates,” Journal of the American Statistical Association, vol. 66, no. 333, pp. 105-106, 1971. · Zbl 0215.26305
[4] C. L. Ho, “Calculating the mean and variance of power sums with two lognormal components,” IEEE Transactions on Vehicular Technology, vol. 44, no. 4, pp. 756-762, 1995.
[5] J. Wu, N. B. Mehta, and J. Zhang, “Flexible lognormal sum approximation method,” in Proceedings of IEEE Global Telecommunications Conference (GLOBECOM ’05), vol. 6, pp. 3413-3417, St. Louis, Mo, USA, December 2005.
[6] X. Gao, H. Xu, and D. Ye, “Asymptotic behavior of tail density for sum of correlated lognormal variables,” International Journal of Mathematics and Mathematical Sciences, vol. 2009, Article ID 630857, 28 pages, 2009. · Zbl 1177.60015
[7] M. A. Milevsky and S. E. Posner, “Asian options, the sum of lognormals, and the reciprocal gamma distribution,” Journal of Financial and Quantitative Analysis, vol. 33, no. 3, pp. 409-422, 1998.
[8] R. Carmona and V. Durrleman, “Pricing and hedging spread options,” SIAM Review, vol. 45, no. 4, pp. 627-685, 2003. · Zbl 1033.60069
[9] D. Dufresne, “The log-normal approximation in financial and other computations,” Advances in Applied Probability, vol. 36, no. 3, pp. 747-773, 2004. · Zbl 1063.60115
[10] J. Dhaene, M. Denuit, M. J. Goovaerts, R. Kaas, and D. Vyncke, “The concept of comonotonicity in actuarial science and finance: applications,” Insurance: Mathematics and Economics, vol. 31, no. 2, pp. 133-161, 2002. · Zbl 1051.62107
[11] S. Vanduffel, T. Hoedemakers, and J. Dhaene, “Comparing approximations for risk measures of sums of non-independent lognormal random variables,” North American Actuarial Journal, vol. 9, no. 4, pp. 71-82, 2005. · Zbl 1215.91038
[12] A. Kukush and M. Pupashenko, “Bounds for a sum of random variables under a mixture of normals,” Theory of Stochastic Processes, vol. 13 (29), no. 4, pp. 82-97, 2007. · Zbl 1164.62081
[13] J. H. Graham, K. Shimizu, J. M. Emlen, D. C. Freeman, and J. Merkel, “Growth models and the expected distribution of fluctuating asymmetry,” Biological Journal of the Linnean Society, vol. 80, no. 1, pp. 57-65, 2003.
[14] M. Romeo, V. Da Costa, and F. Bardou, “Broad distribution effects in sums of lognormal random variables,” European Physical Journal B, vol. 32, no. 4, pp. 513-525, 2003. · Zbl 01908731
[15] E. L. Crow and K. Shimizu, Lognormal Distributions: Theory and Applications, Marcel Dekker, New York, NY, USA, 1988. · Zbl 0644.62014
[16] E. Limpert, W. A. Stahel, and M. Abbt, “Log-normal distributions across the sciences: keys and clues,” BioScience, vol. 51, no. 5, pp. 341-352, 2001.
[17] N. C. Beaulieu and F. Rajwani, “Highly accurate simple closed-form approximations to lognormal sum distributions and densities,” IEEE Communications Letters, vol. 8, no. 12, pp. 709-711, 2004.
[18] Q. T. Zhang and S. H. Song, “A systematic procedure for accurately approximating lognormal-sum distributions,” IEEE Transactions on Vehicular Technology, vol. 57, no. 1, pp. 663-666, 2008.
[19] C. L. J. Lam and T. Le-Ngoc, “Estimation of typical sum of lognormal random variables using log shifted gamma approximation,” IEEE Communications Letters, vol. 10, no. 4, pp. 234-235, 2006.
[20] L. Zhao and J. Ding, “Least squares approximations to lognormal sum distributions,” IEEE Transactions on Vehicular Technology, vol. 56, no. 2, pp. 991-997, 2007.
[21] N. B. Mehta, J. Wu, A. F. Molisch, and J. Zhang, “Approximating a sum of random variables with a lognormal,” IEEE Transactions on Wireless Communications, vol. 6, no. 7, pp. 2690-2699, 2007.
[22] S. Borovkova, F. J. Permana, and H. V. D. Weide, “A closed form approach to the valuation and hedging of basket and spread options,” The Journal of Derivatives, vol. 14, no. 4, pp. 8-24, 2007.
[23] D. Dufresne, “Sums of lognormals,” in Proceedings of the 43rd Actuarial Research Conference, University of Regina, Regina, Canada, August 2008.
[24] T. R. Hurd and Z. Zhou, “A Fourier transform method for spread option pricing,” SIAM Journal on Financial Mathematics, vol. 1, pp. 142-157, 2010. · Zbl 1188.91218
[25] X. Li, V. D. Chakravarthy, Z. Wu, et al., “A low-complexity approximation to lognormal sum distributions via transformed log skew normal distribution,” IEEE Transactions on Vehicular Technology, vol. 60, no. 8, pp. 4040-4045, 2011.
[26] N. C. Beaulieu, “An extended limit theorem for correlated lognormal sums,” IEEE Transactions on Communications, vol. 60, no. 1, pp. 23-26, 2012.
[27] J. J. Chang, S. N. Chen, and T. P. Wu, “A note to enhance the BPW model for the pricing of basket and spread options,” The Journal of Derivatives, vol. 19, no. 3, pp. 77-82, 2012.
[28] H. F. Trotter, “On the product of semi-groups of operators,” Proceedings of the American Mathematical Society, vol. 10, no. 4, pp. 545-551, 1959. · Zbl 0099.10401
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.